Non-Compliance

When you are chronically sick the medication you take on a daily basis can seem like a lot of pills to an outsider. Friends, family and even medical staff have sometimes questioned the sheer volume of medications that I take. I have managed to reduce the amount of medicine I take as at one point I was taking as many pills and potions to combat side effects as I was medication. The medications I take now have been found to work for me through sheer trial and error. Take one medication out of the mix and its like a house of cards, it all falls down. 

However some medical professionals like to think within minutes of meeting you that they know better than the doctors that have been treating you for years. Your prescribed medication list is gone over with a fine tooth comb. Every medication must be justified by you. I have left appointments with locum gp’s feeling like a hypochondriac. I have had nurses tell me they don’t have enough space in the bedside locker for all my pills. The pills that I have been good enough to bring in myself from home so that they don’t have to spend half the day at the pharmacy. Why is it the very professionals that dish out the prescriptions are so very averse to their patients actually taking it? it makes no sense.

Patient compliance with medication regimes varies wildly. It is a subject on which vast amounts of money has been spent on researching the issues around it. Whilst carrying out some additional research for this blog post I came across this article on medscape which goes into a great deal of depth about the barriers to patient adherence as they now like to call it rather than compliance. I was shocked to find out how many prescriptions were not even being filled as I had presumed the issue would start after the patient had the medication in their hands. 

Those patients prescribed a long-term drug therapy seem to have a much lower level of adherence than those prescribed a short course of treatment such as antibiotics. So those of us with long-term health conditions that need to take medication on a daily basis seem to be among the worst to actually “comply” with the treatment regime. For more information see this article Factors affecting therapeutic compliance. I wonder what the factors are that create this situation? Is it the sheer number of medications that need to be taken? Is it financial if you have to pay for medications? Is it the side effects from taking the medication that causes people to be non-compliant? My non-compliance was sheer vanity and I know I am not alone with that. I have spoken over the years with patients who have reduced the amount of steroids they take due to the amount of weight they gain through the medication. It seems they are prepared for all other side effects but the mental distress a change in their physical appearance causes due to illness is a bridge too far.

In 2008 I was prescribed steroids and although I was briefly told about the side effects of weight gain and a “moon face” it was made clear to me that those things were minor compared with the health benefits I would gain from taking them. within a few days of taking the steroids I had much more energy than I had, had for a long time. I managed to walk which I had been unable to do for five days. I really felt that my treatment was finally yielding results. Mindful of the fact that they could increase my weight I was careful with what I ate and despite the continual hunger I felt I managed to maintain my weight.

A few weeks after being on steroids I noticed the shape of my face had changed. I was developing a”moonface” or hamster cheeks as my husband and I called it. Despite the fact I hadn’t gained any weight, the change in my face shape made me look like I had gained several stone. I coped with this until I visited my old work place. I was very self conscious because it was the first time any of them would have seen me in a wheelchair. The visit went ok but a few days later I was chatting to a someone about the visit and how self conscious I was about the wheelchair when they replied “oh they weren’t bothered by the wheelchair, all they talked about was all the weight you have put on.”

That one sentence crushed me. I don’t think the person deliberately set out to hurt me, it was more a case of speaking before their brain had engaged. To tell you the truth I don’t even remember who said it. All I can remember thinking was “but I haven’t put any weight on!” Such was the impact of the steroids on the shape of my face it had given the impression I had gained weight. When you are already suffering from ptosis and your face is drooping a comment like that can hit you hard. It could have been very easy for me to stop taking the steroids as they were responsible. I didn’t but I made the mistake of giving into the constant hunger the steroids had induced and 9 months later I had gained 70lbs. My mindset was well if you all “see” me as having gained weight when I haven’t then what’s the f$$king point of not giving in and admitting defeat?

In 2009 I was slowly weaned off the steroids as they were no longer providing any improvement in my condition. As I did so my weight dropped by 42 lbs, those last 28 being really stubborn to shift. I wish that someone had sat me down and explained the side effects of steroids to me in a way I could understand. A leaflet in a medication box doesn’t really mean anything until you are living with the side effects. With a medication like steroids how many people balloon like I did due to giving into the hunger and then develop serious complications due to the weight gain such as diabetes or heart disease? I was very lucky and had no weight gain induced complications. I have been left with a very flabby belly that is impossible to shift and steroid induced stretch marks (another side effect that is casually glossed over).

 

 

How many patients are truly informed about the possible side effects of the prescribed medication before taking it either by the Doctor or at the pharmacy? Could some of the non-compliance issues be resolved if there was an open discussion between Practitioner and Patient? Could greater compliance be achieved if the Doctor’s would be more willing to listen to their patients when they report side effects. How many of us are told that the side effects should subside in a few days, weeks or months?

Clearly the issue of non-compliance / adherence is multifaceted and there is no one solution to this issue. After all the medical profession has been conducting research into this area since the 1970’s and the percentage of those patients who fail to adhere to their medication regime has not reduced. The issues surrounding a patients decision not to comply with their treatment regime is a personal one and needs a proper investigation.

My doctors never found out about my salt tablet debacle, I have never told anyone that this happened (sorry mum / hubby). It was a valuable lesson for me about how much I needed that medication. I can’t promise in the future with a different medication that it wouldn’t happen again.

Advertisements

2 thoughts on “Non-Compliance

  1. It is certainly a multi-faceted issue. I believe many of us with chronic conditions hope that we can do without a certain medication. The side effects are also a big issue. It often seems that when you get things all settled with one medication it is time to change or add a new medication, at least in my case.

    So sorry that someone said something so unkind to you. Weight gain is a side effect of so many medications, one that people that aren’t ill don’t always understand.

    Great post!

    Liked by 1 person

    • HI Bee,

      Thanks for reading and commentating on my blog.

      I don’t think the person was trying to be unkind they just didnt think before they spoke. I have been guilty of that. However weight gain is a very sensitive issue for many people and the subject should be treated with kid gloves.

      We have to take a mountain of pills is it any wonder at some point there is some non compliance.

      Thank you
      Rach xx

      Like

Leave a Reply. Please be aware I reserve the right to edit comments or not publish them should they be offensive

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s